Fentanyl

Fentanyl a powerful synthetic drug that is often cut with other substances to create a cheaper high. (CBC)

Authorities are warning people to be careful after six drug overdoses — one of them fatal — happened in Kitchener and Cambridge in just four days.

The overdoses happened between Jan. 23-26.

According to the Waterloo Region Integrated Drugs Strategy's Overdose Monitoring, Alert and Response system, heroin was a factor in five of the cases and fentanyl is suspected in at least one case.  A news release from WRIDS says that toxicology results are pending.

Fentanyl is a powerful synthetic opioid painkiller that is more potent than morphine and heroin. 

The release describes the number of opioid overdoses in the region as "unusually high" and warned of the presence of bootleg fentanyl, which can be mixed with other drugs like cocaine or crystal meth and then pressed into pills. Drug users won't know what is exactly is contained in the pills or how strong they'll be. 

WRIDS say that a "record" number of deaths in Alberta and B.C. are a result of the bootleg drug.

In 2013, WRIDS says there were 21 opioid overdose deaths in Waterloo Region and by comparison, 10 deaths from auto collisions.

What to do in an overdose

WRIDS says that both people who are using fentanyl as prescribed or not are at risk of an opioid overdose. 

WRIDS says anyone using fentanyl, prescribed or not, is at risk of an opioid overdose and that the drug naloxone, if available, should be administered during an overdose.

Naloxone is a drug that acts as a temporary antidote in the case of an opioid overdose, by blocking opioid receptors in the body. WRIDS says the effect of the drug is similar to giving someone epinephrine, like an EpiPen, during  anaphylaxis.

Naloxone is available in Waterloo Region in the Sanguen Health Centre in Waterloo. 

If you witness an overdose or a suspected overdose:

  1. Call 911
  2. If naloxone is available, administer it
  3. Provide CPR or rescue breathing if required